Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 26, 2009, 10:20 PM CDT for 6 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2009, 10:20 PM CDT (03:20 UTC)
- Expired
- Apr 27, 2009, 1:29 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dickinson County, KS, Geary County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1568 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 270320
FFWTOP
KSC041-061-127-149-161-197-270715-
/O.NEW.KTOP.FF.W.0010.090427T0320Z-090427T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1020 PM CDT SUN APR 26 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DICKINSON COUNTY IN CENTRAL KANSAS...
GEARY COUNTY IN EAST CENTRAL KANSAS...
NORTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
WESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
SOUTH CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 215 AM CDT
* AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
SEVERAL REPORTS OF FLASH FLOODING HAVE ALSO BEEN RECEIVED FROM
LOCAL LAW ENFORCEMENT WITHIN THE WARNED AREA. AN ADDITIONAL ONE
HALF OF AN INCH TO AN INCH OF MODERATE RAIN IS EXPECTED IN THE
OVERNIGHT HOURS.
* LOCATIONS IMPACTED INCLUDE...
MANHATTAN...
ABILENE...
CHAPMAN...
ENTERPRISE...
HERINGTON...
JUNCTION CITY...
SOLOMON...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3894 9737 3897 9736 3931 9640 3881 9627
3859 9695 3860 9737 3891 9737 3893 9739
$$1 follow-up statement
000
WGUS73 KTOP 270629
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
129 AM CDT MON APR 27 2009
KSC041-061-127-149-161-197-270639-
/O.CAN.KTOP.FF.W.0010.000000T0000Z-090427T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RILEY-POTTAWATOMIE-GEARY-WABAUNSEE-DICKINSON-MORRIS-
129 AM CDT MON APR 27 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN MORRIS...
DICKINSON...WESTERN WABAUNSEE...GEARY...SOUTH CENTRAL POTTAWATOMIE
AND SOUTHEASTERN RILEY COUNTIES...
THE FLASH FLOOD WARNING HAS BEEN REPLACED BY A COUNTY FLOOD WARNING
AS SEVERAL ROADS REMAIN IMPACTED BY HIGH WATER.
LAT...LON 3894 9737 3897 9736 3931 9640 3881 9627
3859 9695 3860 9737 3891 9737 3893 9739
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 8:20 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 26, 8:20 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 820 PM CDT SUN APR 26 2009 .UPDATE... UPDATED FOR THE 00 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION BELOW. && .AVIATION... A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE KTOP AND KFOE TAF SITES THROUGH 03Z. GUSTY WINDS...HEAVY RAIN AND AND THUNDER WILL BE POSSIBLE. KMHK WILL BE IN MODERATE RAIN WITH ISOLATED THUNDERSTORMS. THE RAIN AND THUNDERSTORMS WILL LAST THROUGH MUCH OF THE NIGHT. THERE MAY BE TIMES IN THE MODERATE TO HEAVY RAINFALL THAT VISBYS WILL DROP BELOW 2 SM WITH POSSIBLE IFR CEILINGS.A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE TAF SITES AFTER 8Z AND SHIFT WINDS TO THE NORTH AT 15KTS...MVFR CEILINGS WILL LAST THROUGH MUCH OF THE DAY MONDAY. && .PREV DISCUSSION... /ISSUED 316 PM CDT SUN APR 26 2009/ DISCUSSION... LEAD 5H TROUGH LIFTING NORTHEAST ACROSS WESTERN NE AND WILL CAUSE THE COLD FRONT TO PUSH SOUTHEAST ACROSS NORTH CENTRAL KS THIS EVENING. A STRONG 45 KT 850MB JET CONTINUES TO ADVECT DEEP GULF MOISTURE NORTHWARD ACROSS EASTERN KS. THE CLOUD COVER HAS PREVENTED STRONGER SFC HEATING THIS AFTERNOON THUS SFC BASED CAPES WERE ONLY IN THE 800 TO 1200 J/KG RANGE. BULK 0-6KM SHEAR RANGED FROM 35 KTS ACROSS THE WESTERN COUNTIES TO OVER 50 KTS ACROSS THE EASTERN COUNTIES. THOUGH 18Z SOUNDING SHOWED A BIT OF AN EML AROUND 850MB. IF THE ASCENT INCREASES LATER THIS AFTERNOON AND EARLY EVENING THEN ISOLATED THUNDERSTORMS MAY DEVELOP AND THE ENVIRONMENT WOULD BE FAVORABLE FOR SUPERCELL THUNDERSTORMS AHEAD OF THE LINE OF STRONG STORMS IN THE WESTERN COUNTIES OF THE CWA. THE LOW-LEVEL WINDS MAY VEER AHEAD OF THE SFC FRONT...THUS LOW-LEVEL SHEAR PROFILES MAY NOT BE TOO FAVORABLE FOR TORNADOES...BUT IF ISOLATED SUPERCELLS DO DEVELOP THERE IS ALWAYS A CHANCE FOR ISOLATED TORNADOES. THE MAIN THREAT TONIGHT WILL BE HEAVY RAINFALL...THE FRONT WILL PUSH SOUTHEAST ACROSS THE CWA AND THE SLOW MOVING SQUALL LINE MAY LEAD TO HIGH RAINFALL AMOUNTS ACROSS THE EASTERN TWO THIRDS OF THE CWA. THE ISENTROPIC LIFT WILL ALSO INCREASE NORTH OF THE BOUNDARY AS IT SLIPS SOUTHEAST THROUGH THE NIGHT. WE COULD HAVE SEVERAL ROUNDS OF ELEVATED THUNDERSTORMS AND HEAVY RAINFALL NORTH OF THE BOUNDARY THROUGH THE EARLY MORNING HOURS. I WILL KEEP THE FLOOD WATCH IN EFFECT THROUGH 700 AM CDT MONDAY MORNING. MONDAY THE MAIN 5H TROUGH WILL LIFT NORTHEAST ACROSS NE INTO IA AND BRING AN END TO THE PRECIP THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. A SFC RIDGE WILL BUILD SOUTH ACROSS CENTRAL KS AND SKIES SHOULD CLEAR DURING THE AFTERNOON HOURS FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA. TUESDAY THROUGH THE EXTENDED FORECAST PERIOD...I DID NOT MAKE TOO MANY CHANGES...AND POPULATED WITH HPC DATA DUE TO SEVERE WEATHER OPERATIONS. ANOTHER 5H TROUGH WILL LIFT NORTHEAST INTO THE PLAINS BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TOWARDS THE MIDDLE AND END OF NEXT WEEK. AVIATION... CONVECTION TIMING IS THE MAIN QUESTION. NEXT FEW-SEVERAL HOURS MAY BE THE MOST CONVECTIVE-FREE TIME AFTER SUNRISE MONDAY GIVEN LATEST RADAR TRENDS...AND APPROACH OF FRONT AND UPPER WAVE LATER TODAY AND TONIGHT. HAVE HIT EVENING HOURS THE HARDEST AT THIS POINT THINKING STORMS TO THE SOUTHWEST SHOULD PERSIST. HEAVIER PRECIPITATION WOULD LIKELY BRING CONDITIONS BELOW MVFR...BUT CONFIDENCE IN TIMING IS TOO LOW AT THIS TIME FOR THIS DEGREE OF RESTRICTION. && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM MONDAY FOR KSZ009-KSZ010-KSZ011-KSZ012- KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038- KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && GARGAN
Hazardous weather outlook, Apr 26, 3:44 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT SUN APR 26 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-272045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO MAY ALSO OCCUR. THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD BY TONIGHT AND SPREAD EAST INTO NORTHEAST AND EAST CENTRAL KANSAS. THE STORMS WILL BE CAPABLE OF SEVERE WEATHER INTO THE EVENING AND WIDESPREAD FLASH FLOODING WILL BECOME A GREATER HAZARD AS THESE STORMS PRODUCE SEVERAL ROUNDS OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST DURING THE DAY MONDAY. RIVER FLOODING COULD OCCUR AS WATER LEVELS RISE FROM OVERNIGHT RAINFALL. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH SATURDAY OVER THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 26, 9:25 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLASH FLOOD TOPEKA 39.05N 95.68W
04/26/2009 SHAWNEE KS LAW ENFORCEMENT
SEVERAL REPORTS OF FLASH FLOODING ACROSS THE CITY OF
TOPEKA. AT 29TH AND KANSAS...ONE CAR WAS REPORTED TO BE
FLOATING IN THE ROADWAY DUE TO HIGH WATER. RESCUE TEAMS
HAD BEEN DISPATCHED TO THE SCENE. TWO FEET OF WATER WAS
REPORTED TO BE OVER THE ROADWAYS AT 29TH AND TOPEKA
BLVD...7TH AND 8TH STREETS AND TYLER...AND AT 6TH AND
POLK STREETS.
&&
GARGANLocal storm report, Apr 26, 10:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM FLASH FLOOD ABILENE 38.92N 97.21W
04/26/2009 DICKINSON KS LAW ENFORCEMENT
WATER WAS REPORTED RUNNING OVER SOLOMON ROAD 1 MILE NORTH
OF K4 HWY WITH AN ESTIMATED DEPTH OF 4 FEET PLUS. WATER
ALSO REPORTED OVER HWY 4 IN HOPE 3 INCHES DEEP. HWY 43
HAD SEVERAL PLACES WITH WATER RUNNING OVER IT.
&&
BYRNELocal storm report, Apr 26, 10:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1015 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM FLASH FLOOD MANHATTAN 39.18N 96.57W
04/26/2009 RILEY KS LAW ENFORCEMENT
FLOODING REPORTED ON EUREKA AND ROEVER ROADS, SKYWAY AND
AIRPORT ROADS AND HONEYDEW LANE IN OGDEN. DEPTH UNKOWN.
&&
BYRNELocal storm report, Apr 26, 10:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD JUNCTION CITY 39.03N 96.83W
04/26/2009 GEARY KS LAW ENFORCEMENT
FLOODING RPORTED ON CHESTNUT AND I70. 3 INCHES OF WATER
RUNNING OVER K57.
&&
BYRNELocal storm report, Apr 26, 10:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM FLOOD COUNCIL GROVE 38.66N 96.49W
04/26/2009 MORRIS KS LAW ENFORCEMENT
WATER REPORTED RUNNING OVER ROAD 1 MILE NORTH OF HWY 149
AND THE CORRECTION LINE.
&&
BYRNELocal storm report, Apr 26, 10:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1020 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM FLOOD 1 W ST. MARYS 39.19N 96.09W
04/26/2009 POTTAWATOMIE KS LAW ENFORCEMENT
WATER RUNNING OVER HWY 24 AND IMPASSABLE.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Lyon, Morris, Riley, Wabaunsee | 48 min |
| Apr 26, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 46 min |
| Apr 26, 8:02 PM CDT | Tornado Warning | TOP | Wabaunsee | 17 min |
| Apr 26, 8:07 PM CDT | Flash Flood Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 4 hr |
| Apr 26, 8:56 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 3 hr |
| Apr 26, 9:04 PM CDT | Areal Flood Advisory | TOP | Osage, Shawnee | 4 hr |
| Apr 26, 9:14 PM CDT | Flash Flood Warning | TOP | Shawnee | 3 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Franklin | 4 days |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Anderson, Franklin | 48 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Ottawa | 7 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Dickinson | 20 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Dickinson, Geary | 20 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Jackson, Shawnee | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Pottawatomie | 35 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Marshall | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Marshall | 31 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Dickinson | 12 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Shawnee | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Riley | 20 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Wabaunsee | 20 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Clay | 24 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Osage | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 7 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Franklin | 46 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Franklin, Osage | 48 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Lyon, Osage | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Washington | 12 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Lyon | 25 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Lyon | 44 hr |
| Apr 26, 9:21 PM CDT | River Flood Warning | TOP | Coffey, Lyon | 5 days |
| Apr 26, 9:36 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage and 1 more | 4 hr |
| Apr 26, 9:47 PM CDT | Flash Flood Warning | TOP | Jefferson | 2 hr |
| Apr 27, 12:01 AM CDT | Areal Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 6 hr |
| Apr 27, 1:27 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Dickinson, Geary, Lyon, Osage and 2 more | 6 hr |
| Apr 27, 3:47 AM CDT | River Flood Warning | TOP | Geary | 29 hr |
| Apr 27, 10:12 AM CDT | River Flood Warning | TOP | Coffey | 12 hr |
| Apr 27, 1:25 PM CDT | Areal Flood Warning | TOP | Jefferson | 6 hr |
| Apr 27, 2:15 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 17 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.